Clinicians should not administer methylene blue or linezolid, two reversible monoamine oxidase inhibitors (MOAIs), to patients taking selective serotonin reuptake inhibitors (SSRIs) due to risk for serious central nervous system reactions, the FDA announced.
It appears that combining either methylene blue or linezolid with SSRIs causes serotonin syndrome. The agency has received adverse event reports involving seizures, obtundation, delirium and coma in patients taking these drugs, including one death involving linezolid and an unspecified serotonergic medication.
Signs and symptoms of serotonin toxicity include mental changes such as confusion, hyperactivity and mental problems; muscle twitching; excessive sweating, shivering or shaking; diarrhea; trouble with coordination and/or fever.
Linezolid is an antibiotic typically used for pneumonia, skin infections and hard-to-treat infections involving resistant bacterium such as vancomycin-resistant enterococci and methicillin-resistant Staphylococcus aureus.
Methylene blue is often used as emergency treatment for cyanide poisoning, ifosfamide-induced encephalopathy and methemoglobinemia.
The risk for adverse events remains even after antidepressants have been discontinued, and lasts for as long as the medication is still in circulation, the FDA stated.
For planned, nonemergency use of either linezolid or methylene blue, clinicians should discontinue a patient’s antidepressants at least two weeks in advance, the agency advised. If the patient is taking fluoxetine (Prozac), clinicians should discontinue the medication at least five weeks in advance because of it’s especially long half-life.
The FDA has posted complete lists of serotonergic psychiatric medications that interact with either linezolid or methylene blue on it’s website. The agency encourages health care professionals to report any adverse events or side effects related to these products to MedWatch.